Daughter on 3rd course of steroids in 4 weeks

My daughter has just started her third course of prednisone in the last month. She had a flare up a month ago and was given 5days worth which really picked her up. Last week she got croup which affected her breathing and aggravated her asthma resulting in 2 days in hospital which meant three days of dexamethasone since then she has been very wheezy and the g.p has given her 5 days of pred now. They have recommended that she has a appointment with her consultant. I rang his secretary today and she has said his next appointment is 19th October. I'm wondering if I should contact our g.p and get her to expedite this appointment or leave it until then and see how she goes? She is also taking 200 clenil, ventolin (at the mo 6 puffs every 2 hrs) and singulai. Any advice would be appreciated. Thanks

11 Replies

  • You dont say how old your daughter is but I'm presuming quite young? I would be inclined to ask your GP to try to bring the consultant appointment forward although my line of approach has always been to pester the conultant's secretary. My son's consultant has fitted us in at short notice when my son's been very ill - I suspect they keep a few slots for emergencies (ie not just routine appointments).

    Good luck and I hope things improve. Feel free to PM me anytime.

  • Hi yes she is just 4. Think I will ring G.P tomo and see if she will hurry things along. She's just started school and has been off today and will be off tomo and I don't want this to go on to long. Thanks.

  • One thing you can point out is that her asthma is affecting her school attendance - and it's a shame so early on etc. But dont hesitate to keep her at home if she's not well.

  • Steroids

    I think you should try homopathic/ alternatives as well. When my son has the first signs of croup, I knock it off with some homopathic (can't spell) medicine. It really works.

    All these steroids are not good for her, very gently massage her feet as well. Wishing and praying for her to get better.xx

  • With all due respect to Gurmit, that's not a very responsible post. Opinions about alternative ""medicine"" for consent-giving adults are all well and good, but people on the Internet shouldn't be suggesting that steroids aren't good for someone else's child. It's downright dangerous to suggest someone shouldn't use their child's prescribed medicine, especially someone who's presumably quite stressed at the moment (no offence OP!).

    Paramaribo - hope you get the help you need with the consultant! Hope your daughter starts to feel better soon.

  • Just backing up what Fraser's said, really. Whilst there is nothing to stop anyone using alternative/complementary medicine, and indeed it might be helpful for them, it is imperative that you discuss such options with your doctor. It's not necessarily productive to throw current treatment into doubt, either. Particularly in young children, continue your current medications and discuss with your own doctor before trying alternative and complementary medicines/therapies.



  • Hi, Just read your post and i hope your daughter is improving.

    She has had a lot of flare ups over the past four weeks so hopefully you will get to see her consultant earlier. Sometimes if my son is ill and i cant see the consultant i will see a consultant nurse who is a specialist in asthma, it may be worth asking if there is one in your daughters hospital?

    you must be worn out with it all and i hope you are taking care of yourself also.


  • Thank you for your messages. We are hopeful she will be able to see her consultant next week. I would never take her off her medication without the advice of a doctor but do appreciate all your comments.

  • Hi There

    Just thought I'd let you know I'm in the same boat! My 3.5yr daughter is on her 6/7th course of Pred this year with 4 hospitalisations. Similar meds as your daughter, been feeling really worried about all the Pred and very difficult to see consultant when she is actually in crisis. She has just finished her course today and I am now at my wits end as this occurs every 6 weeks and we have not even started with winter.

    I have tracked down a Paediatric Consultant specialising in Asthma and have made an appointment to see him hopefully tomorrow(if they get a cancellation) or next Wed. I am paying for this privately out of desperation to see if there is anything else we can do/try as she clearly is not coping with the current plan she is on.

    Good luck & I hope you little one makes a speedy recovery.

  • Hi sagirl it's nice to know I'm not the only one with a child like it! Misery loves company!! Can't believe you are having to pay to see a paediatrician when your little one is so poorly. Luckily our little girl has been seeing hers since she was 16 months so he does know her well and still has plenty of avenues for us to explore with her medication. He has mentioned before about sending her to Southampton for more detailed treatment than they offer at our local hospital so am hoping he recommends that next as she is defiantly getting worse. Anyway am sending her back to school tomorrow and will see how she goes.

  • 3rd course of steriods

    Maybe you are right, I should have mentioned that you discuss with your dr alternatives as well, it all helps to speed up the recovery process, they have helped my own children, speaking from my own experience, and seeing with my own eyes the difference they have made to help, I suggested that.

    But if asthma is at an advanced stage then, and high doses of medication is required then, it may be best not to try alternatives, unless doctors gives you permission. I have always stopped my own children from getting worse from any illnesses, by trying different methods and it has always worked for them. It has empowered me, knowing I can also help my children, and that has taken alot of the stress away from me. Taking the stress away from myself I am able to support my children as well. That is really important, very important.

    I never mentioned that you should not continue with current medications as well, or put into doubt the use of current medication. Apologises, if I did not make my post clear enough.

You may also like...